Background: Either direct or indirect tumor necrosis factor (TNF)-alpha blockers, are usually used to treat psoriatic arthritis (PA), but their use can increase susceptibility to infectious diseases.
Case presentation: We report a rare case of double skin-knee wound and lung non-tubercular infection in a patient with PA under TNF-alpha blockers therapy. About 1 year after the beginning of adalimumab, a 48-year-old smoker suffering of PA was hospitalized for skin-knee wound.
Results: Clinical evaluation and biochemical markers excluded the presence of a systemic disease, and a skin infection sustained by leishmaniasis probably related to adalimumab was diagnosed (Naranjo score: 6). Adalimumab was discontinued and an oral treatment with apremilast and a topical treatment with meglumine antimoniate was started with a complete remission of skin wound in 2 weeks. About 7 months later when the patient was under apremilast treatment, he presented to our observation for dyspnea, cough and fever. High Resolution Computer Tomography (HRCT) chest highlighted alveolar involvement with centrilobular small nodules, branching linear and nodular opacities. Microbiological culture of both broncho-alveolar lavage fluid and sputum documented an infection sustained by non-tuberculous mycobacteria. Even if apremilast treatment probably-induced lung infection, we can’t exclude that it worsened a clinical condition induced by adalimumab. Apremilast was stopped and an empirical antitubercular treatment was started. Patient's breathlessness and cough improved as confirmed also by HRCT chest.
Conclusion: This case highlights the importance to consider the possibility to develop leishmaniasis and/or non-tubercular mycobacterial infection in patients treated with TNF-apha inhibitors.